Oklahoma, 2014

Cold in Oklahoma, May 2, 2014

May 2, 2014 · NWS AMA · 3 events in 3 counties and zones

A cold front moved through the Oklahoma Panhandle during the day time hours of the 1st. The cooler post frontal airmass allowed temperatures to drop to 26 degrees at Boise City (Cimarron County), 31 degrees at Goodwill (Texas County), and 27 degrees at Beaver (Beaver County) by the morning of the 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the day time hours of the 1st. The cooler post frontal airmass allowed temperatures to drop to 26 degrees at Boise City (Cimarron County), 31 degrees at Goodwill (Texas County), and 27 degrees at Beaver (Beaver County) by the morning of the 2nd. The freezing temperatures threatened sensitive vegetation during the growing season. Temperatures warmed above freezing by 9:00 AM CST on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 3:20 AM CST, 40 minutes earlier.

Area forecast discussion, May 2, 3:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CDT FRI MAY 2 2014

.DISCUSSION...
NO MAJOR CHANGES FROM EARLIER FORECAST.  NO PRECIPITATION EXPECTED
NEXT SEVEN DAYS.  BECOMING MUCH WARMER WITH CRITICAL FIRE WEATHER
CONDITIONS LIKELY TUESDAY THROUGH THURSDAY.

NOT MUCH IN THE WAY OF CLOUD COVER EXPECTED THROUGH THE NEXT SEVEN
DAYS AS DEEP DRY LAYER PREVAILS.  HIGHS TODAY IN THE MID 70S TO
LOWER 80S.

AS LONGWAVE TROF DEPARTS FROM AREA...MID-LEVEL FLOW BECOMES MUCH
LESS MERIDIONAL.  RISING HEIGHTS AND DEVELOPING ZONAL FLOW LEAD TO
SOUTHERLY LOW-LEVEL FLOW AND WARMER CONDITIONS.  DRYLINE
DEVELOPMENT EXPECTED TO REMAIN EAST OF FORECAST AREA AS PANHANDLES
REMAIN DRY-SLOTTED.

SUNDAY THROUGH TUESDAY EXPECTED TO BE VERY WARM WITH SOME UPPER-90S
REACHED IN EASTERN SECTIONS.  NEXT SHORTWAVE TROF APPROACHES ON
WEDNESDAY.  ASSOCIATED FALLING HEIGHTS AND PERHAPS INCREASING CIRRUS
EXPECTED TO PUT A HALT TO WARMING TREND.  EXPECT WINDS TO INCREASE
WITH APPROACH AND ARRIVAL OF MID-LEVEL TROF TUESDAY THROUGH THURSDAY.
03

COCKRELL

&&

.FIRE WEATHER...
LIGHT NORTHWEST 20-FOOT WINDS TODAY WILL PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS.  ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON SATURDAY ACROSS THE SOUTHERN TEXAS PANHANDLE AS
SOUTHWEST WINDS EXCEED 15 MPH AND RELATIVE HUMIDITIES FALL BELOW 20
PERCENT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE MUCH MORE WIDESPREAD ON
SUNDAY AND MONDAY...WITH MARGINAL CRITICAL FIRE WEATHER CONDITIONS
BEING POSSIBLE MAINLY ACROSS WESTERN SECTIONS.

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO OCCUR AREA-WIDE ON
TUESDAY AND WEDNESDAY...AND MAY ALSO BE POSSIBLE ACROSS MUCH OF THE
AREA ON THURSDAY.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                77  47  89  54  94 /   0   0   0   0   0
BEAVER OK                  78  44  94  51  98 /   0   0   0   0   0
BOISE CITY OK              78  46  89  54  92 /   0   0   0   0   0
BORGER TX                  79  54  94  62  98 /   0   0   0   0   0
BOYS RANCH TX              79  45  92  53  95 /   0   0   0   0   0
CANYON TX                  78  43  89  51  94 /   0   0   0   0   0
CLARENDON TX               78  52  92  60  97 /   0   0   0   0   0
DALHART TX                 77  40  89  49  92 /   0   0   0   0   0
GUYMON OK                  80  46  92  54  98 /   0   0   0   0   0
HEREFORD TX                76  43  89  52  93 /   0   0   0   0   0
LIPSCOMB TX                76  45  93  53  97 /   0   0   0   0   0
PAMPA TX                   76  51  91  59  96 /   0   0   0   0   0
SHAMROCK TX                77  48  93  57  97 /   0   0   0   0   0
WELLINGTON TX              78  47  95  59  97 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, May 2, 3:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
457 AM CDT FRI MAY 2 2014

OKZ001>003-TXZ001>020-022115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
457 AM CDT FRI MAY 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS
THE SOUTHERN TEXAS PANHANDLE AS SOUTHWEST WINDS EXCEED 15 MPH AND
RELATIVE HUMIDITIES FALL BELOW 20 PERCENT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE MUCH MORE WIDESPREAD ON
SUNDAY AND MONDAY...WITH MARGINAL CRITICAL FIRE WEATHER CONDITIONS
BEING POSSIBLE MAINLY ACROSS WESTERN SECTIONS.

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO OCCUR AREA-WIDE ON
TUESDAY AND WEDNESDAY...AND MAY ALSO BE POSSIBLE ACROSS MUCH OF THE
AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY...FOR ELEVATED TO
MARGINALLY CRITICAL FIRE WEATHER CONDITIONS SUNDAY AND MONDAY...AND
FOR CRITICAL FIRE WEATHER CONDITIONS TUESDAY THROUGH THURSDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Beaver

When
May 2, 4:00 AM CST to 9:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Beaver.

Cold/Wind Chill, Cimarron

When
May 2, 4:00 AM CST to 9:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Overnight low of 26 degrees at Boise City.

Cold/Wind Chill, Texas

When
May 2, 4:00 AM CST to 9:00 AM CST
Where
Texas forecast zone
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Overnight low of 31 degrees at Goodwell.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516208, 516209, 516210.